Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 108, NWS Albuquerque, NM

August 14, 2001Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2001, 6:33 PM MDT for Curry County, New Mexico. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 14, 2001, 6:33 PM MDT (00:33 UTC)
Expired
Aug 14, 2001, 7:00 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Curry County, NM

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:55 PM MDTHail 0.75Cannon Afb, NM
Aug 14, 7:09 PM MDTHail 0.75Clovis, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS55 KABQ 150033
SVRABQ
NMC009-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
633 PM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CANNON AFB...OR ABOUT 9 MILES WEST OF
  CLOVIS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF CLOVIS AT 650 PM MDT
  6 MILES WEST OF TEXICO AT 700 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3447 10344 3432 10347 3433 10306 3448 10306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:00 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 14, 3:00 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE AUG 14 2001

SIGNIFICANT SYNOPTIC SCALE CHANGES TO TAKE PLACE OVER THE NEXT 24-48
HOURS. SHORTWAVE TROUGH OVER COLORADO TO SLOWLY LIFT OUT TO CENTRAL
PLAINS STATES TONIGHT. THEN THE WAVE GETS SHOVED DUE EAST BY A
STRONGER WAVE DIVING DOWN FROM SOUTHERN CANADA. AN ASSOCIATED COOL
FRONT WILL PLUNGE DOWN THE EASTERN PLAINS OF NEW MEXICO WEDNESDAY.

BACKDOOR FRONT WILL MOVE SOUTH FAST AND MAY PRECLUDE STRONG STORMS
IN THE NORTHEAST BY STABILIZING ATMOSPHERE. RIGHT NOW IT APPEARS
SOUTHEAST ZONES HAVE BEST SHOT AT HEAVY TSTRMS WEDNESDAY SINCE THE
FRONT AND SFC CONVERGENCE WILL ALREADY BE IN THE SE BY AFTN. EAST
WIND FOR CENTRAL VALLEYS WEDNESDAY EVENING AND NIGHT. THUS HIGHER
POPS FOR 3RD PD IN ABQ THAN 2ND PD.

AS UPPER WINDS VEER AROUND FROM WESTERLY TO MORE NORTHERLY...MID
LEVELS WILL START TO DRY OUT TONIGHT. MIXING WILL DRY LOW LEVELS
WEDNESDAY IN THE WEST LEADING TO WARMING. DEWPOINTS SHOULD EASILY
DROP INTO 40S AND MAYBE INTO 30S ACROSS NW ZONES WEDNESDAY. ABQ POPS
WEDNESDAY EVENING WILL BE A COMPETITION BETWEEN DRYING AND EAST
WIND/LOW LVL CONVERGENCE.

AM ALSO CONCERNED THAT THE BACKDOOR FRONT MAY BRING IN SOME DRYING
TO THE EAST. STRONG CAA AT H5 LEADS ME TO BELIEVE THAT THE AIRMASS
BEHIND THE FRONT WILL GENERALLY BE A SUBSIDING ONE. MOST OF THE DRY
AIR WILL GO OUT INTO THE GREAT PLAINS AND THEN GET SHOVED BACK INTO
NEW MEXICO THURSDAY. THUS I EXPECT SOME DRYING OF LOW LEVELS IN EAST
FOR BOTH WED AND THURS. IF I HAD TO GUESS...ID SAY THAT DEWPTS IN
THE NORTHEAST WILL BE DOWN INTO LOW 50S WEDNESDAY AFTN THEN DOWN
INTO THE UPPER 40S THURSDAY AFTN.

CONTINUED WARM AND RELATIVELY DRY IN THE WEST THURSDAY WITH
EXPANDING UPPER HIGH...NORTH WINDS ALOFT AND MIXING. IM NOT GOING
TO SAY ITLL BE WARMER IN THE WEST ON THURSDAY THOUGH...SINCE TEMPS
WILL BE A BATTLE BETWEEN THE EXPANDING UPPER HIGH AND THE COOLER AIR
FROM THE EAST.

WILL BEGIN TO TONE WORDING DOWN A NOTCH IN THE EXTENDED TO INDICATE
DRIER WEATHER. I DONT SEE ANY SURGES FROM THE SOUTH OR RECOVERY IN
LOW LVL DEWPTS FROM THE SOUTHEAST IN THE FORESEEABLE FUTURE. WILL
CHANGE WORDING TO CHANCE RATHER THAN SCT...EVE INSTEAD OF NIGHTTIME
...MAINLY MOUNTAINS INSTEAD OF MOST NUMEROUS MOUNTAINS. JWS

ABQ BB 063/089 065/087 062 46212
SAF BB 056/080 056/084 056 46422
TCC BB 064/082 062/085 060 46533

.ABQ...NONE.

In the hours before

Local storm report, Aug 14, 5:45 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
545 PM MDT TUE AUG 14 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    ALBUQUERQUE               NM   .75 INCH HAIL
08/14/01   BERNALILLO                     REPORTED BY NATIONAL
                                          WEATHER SERVICE EMPLOYEE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:46 PM MDTSevere Thunderstorm WarningABQRoosevelt44 min
Aug 14, 6:57 PM MDTSevere Thunderstorm WarningABQCurry33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.